Thunderstorm Wind, Donley
- When
- June 25, 5:45 PM CST
- Where
- Donley County, 2.19 mi SE of Howardwick
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.050, -100.890
Tree limbs up to 3 in diameter blown down.
A weak upper level disturbance combined with adequate moisture, instability and wind shear to produce scattered storms in the southeast Texas Panhandle during the late afternoon into evening of the 25th. One of these storms developed into a supercell over northeastern Donley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A weak upper level disturbance combined with adequate moisture, instability and wind shear to produce scattered storms in the southeast Texas Panhandle during the late afternoon into evening of the 25th. One of these storms developed into a supercell over northeastern Donley County. This storm produced a few reports of large hail and severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 5:07 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 607 PM CDT Sat Jun 25 2022 .AVIATION...00Z TAF... Mostly VFR conditions expected with some showers and thunderstorms possible. First, mainly for KAMA, between now and about 04Z. KDHT and KGUY will have a better chance for possible thunderstorms to impact the terminal between 03Z all the way through 12Z with some light drizzle and low cloud decks in the MVFR to IFR range past 12Z. Winds will be mainly out of the north to northeast around 15 to 20 kts. Hoffeditz && .PREV DISCUSSION... /Issued 203 PM CDT Sat Jun 25 2022/ SHORT TERM...Tonight through Sunday... Main cold front will catch up with various prefrontal wind shifts pushing everything south through the evening. In true Panhandle/plains style, moisture and dewpoints will actually be increasing behind the front and heavy already begun to do so across the north. Initial convective development is expected to form along or slightly behind the the cold front late this aftn, with activity quickly moving north to northeast behind the boundary. Upper support is pretty minimal, but appears H7 frontal convergence and assoc moisture pooling is what models are focusing on for convective development behind the SFC boundary this aftn and evening. This feature seems to retreat from the CEN/SRN panhandles back toward the north during the overnight hours. There is a subtle H2 wave approaching from the west and if you squint hard enough maybe a bit of a jet entrance region the develops across the NW Panhandles as well mainly between 06Z and 18Z. Given these things the SFC boundary location may not be overly important for location of storms and heaviest precip. Weak shear is weak and ML CAPE is only supposed to approach 1000 j/kg. Therefore the severe threat is only marginal and storms are expected to be disorganized and pulse in nature. Interestingly, MU CAPE might actually peak closer to 1500-2000 j/kg during the overnight hours when lifting elevated parcels from about 800 MBs. So, we can't rule out 1 inch hail or a few isolated severe gusts, but locally heavy rainfall from slow moving storms might be the most likely threat. Northern areas are expected to remain favored for highest POPS/QPF with precip coverage maximizing after midnight when features align the best. Flooding is possible with any storms that produce a quick localized 1-2 inches. If the rates decrease after midnight (which is possible) this will help limit the flood threat somewhat where highest QPF is shown to occur in the NW. High POPS will continue into Sun morning, but are expected to drop off from east to west pretty quickly around 18Z. Moist and cool conditions combined with upslope flow will promote low clouds which will persist much of the day causing temps to remain well below normal. Not going with the most agressive models like the NAM which hold nearly the entire area in the 60s for highs, but if clouds and damp conditions persist long enough into the day, it could happen. Will stick closer to the consensus which shows mid 60s NW to near 80 far SE with lots of 70s in between. Gittinger LONG TERM (Sunday night through Friday)... Overview: Chances for showers/thunderstorms will continue through Monday and Tuesday before those chances diminish middle of next week. Precipitation chances may return Friday. During this time, it will be tough determining exact timing and coverage because of the weak summer pattern we are in, but in general widespread severe weather is not anticipated. Also of note will be the much below normal temperatures on Monday and Tuesday. Monday will be in the 70s for most locations but a few places may reach the 80s in the south. Tuesday is expected to be in the 80s for a high across most of the Panhandles. Its not until Wednesday that we see 90s return to the forecast for highs. Further Details: At 500mb, a ridge of high pressure will slowly push west through early parts of next week. By Sunday night, a northwest flow pattern takes hold for couple days before high pressure generally consumes much of the southern CONUS. Sunday night through Tuesday night a northwesterly type flow pattern will bring several rounds of positive vorticity advection into the area. Generally speaking, during this time the mean flow is weak with not a lot of shear. Lapse rates are also weak, so overall the instability is also weak. Inverted-v temperature profiles may lead to isolated damaging wind gusts from collapsing thunderstorms, but generally speaking the chances for widespread severe weather is low in the the long term. Through early parts of next week, we will see chances for showers/thunderstorms come off the higher terrain to the west under northwesterly flow. The north and west will generally be favored for these precipitation chances Sunday night through Tuesday night. By Wednesday, the precipitation chances shut off, and the near normal temperatures return after a nice break of cooler temperatures. The high pressure over the southern CONUS may introduce weak disturbances within this flow, but at this time we are dry middle of the week. By Friday, a weak northwesterly flow pattern may set up, but the flow is mostly zonal so these chances may be overinflated slightly. Guerrero && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && 36/77
Hazardous Weather Outlook National Weather Service Amarillo TX 208 PM CDT Sat Jun 25 2022 OKZ001>003-TXZ001>020-317-260715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 208 PM CDT Sat Jun 25 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across the Panhandles. Some storms could become severe with hail and damaging winds the main threats. Heavy rainfall may also cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across much of the Panhandles Sunday through Tuesday and again on Friday. The probability of severe thunderstorms is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
551 PM CDT Sat Jun 25 2022
TXZ013-014-018-019-252330-
Gray TX-Donley TX-Carson TX-Armstrong TX-
551 PM CDT Sat Jun 25 2022
...Strong thunderstorms will impact portions of northeastern
Armstrong, southeastern Carson, southwestern Gray and northwestern
Donley Counties through 630 PM CDT...
At 551 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Claude to 7 miles southeast of Groom. Movement
was north at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Claude and Groom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3528 10144 3524 10088 3503 10097 3505 10143
TIME...MOT...LOC 2251Z 191DEG 11KT 3512 10133 3511 10104
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
605 PM CDT Sat Jun 25 2022
TXZ014-252330-
Gray TX-
605 PM CDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of southeastern Gray
County through 630 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mclean, or 18 miles west of Shamrock, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mclean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3520 10059 3530 10070 3541 10058 3536 10054
3523 10054
TIME...MOT...LOC 2305Z 135DEG 7KT 3527 10057
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
612 PM CDT Sat Jun 25 2022
TXZ010-252345-
Hemphill TX-
612 PM CDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of eastern Hemphill
County through 645 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lake Marvin, or 17 miles southeast of Canadian,
moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3566 10006 3583 10041 3605 10020 3590 10000
3575 10000
TIME...MOT...LOC 2312Z 132DEG 10KT 3580 10009
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
627 PM CDT Sat Jun 25 2022
TXZ013-014-018-019-260000-
Gray TX-Donley TX-Carson TX-Armstrong TX-
627 PM CDT Sat Jun 25 2022
...Strong thunderstorms will impact portions of northeastern
Armstrong, southeastern Carson, southwestern Gray and northwestern
Donley Counties through 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Claude to Howardwick.
Movement was northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Panhandle, Groom, Howardwick, Alanreed, Lake Mcclellan and Greenbelt
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3537 10140 3522 10063 3494 10085 3515 10144
TIME...MOT...LOC 2327Z 226DEG 9KT 3517 10130 3505 10093
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
628 PM CDT Sat Jun 25 2022
TXZ014-015-260000-
Gray TX-Wheeler TX-
628 PM CDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of west central Wheeler
and southeastern Gray Counties through 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mclean, or 19 miles west of Shamrock, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mclean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3527 10047 3519 10063 3532 10083 3547 10056
TIME...MOT...LOC 2328Z 143DEG 7KT 3528 10059
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
645 PM CDT Sat Jun 25 2022
TXZ010-260015-
Hemphill TX-
645 PM CDT Sat Jun 25 2022
...A strong thunderstorm will impact portions of northeastern
Hemphill County through 715 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Marvin, or 14 miles east of Canadian, moving northwest at 10
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Marvin and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Marvin, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3579 10017 3597 10035 3606 10019 3606 10005
3598 10000 3587 10000
TIME...MOT...LOC 2345Z 155DEG 9KT 3592 10012
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FergusonThe Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree limbs up to 3 in diameter blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038708, 1038707.